Benicar Recall Urged in FDA Petition Filed by Public Citizen
In a recall petition recently filed with the FDA, a prominent consumer watchdog group indicates that the potential gastrointestinal side effects of Benicar, and other hypertension drugs containing the active ingredient olmesartan, outweigh any potential benefits provided for consumers.
Public Citizen filed a petition (PDF) last month, calling for the FDA to issue a Benicar recall and ban all other olmesartan drugs, such as Benicar HCT, Tribenzor and Azor.
The recall petition cites the increased risk of sprue-like enteropathy, which can cause users to experience chronic diarrhea, vomitting, dehydration and permanent gastrointestinal damage. The group notes that there are other hypertension drugs from the same class of medications that have not been linked to those health problems, meaning that patients given Benicar are exposed to unnecessary risks.
Learn More About Benicar lawsuits
Side Effects of Benicar May Cause Diarrhea, Villous Atrophy and Sprue-Like Enteropathy
Benicar (olmesartan medoxomil) is part of a family of Daiichi Sankyo hypertension drugs, which also includes Benicar HCT, Azor and Tribenzor. All of the blood pressure drugs include the active ingredient olmesartan, which has been linked to the development sprue-like enteropathy, causing severe diarrhea and weight loss that may surface months or even years after first use of the drug.
In July 2013, the FDA issued a drug safety communication about the risk of intestinal problems with Benicar, indicating that there was “clear evidence” of an association between olmesartan and sprue-like enteropathy, which may develop months or even years after first use of the drug.
Since many doctors do not recognize the potential link between Benicar and diarrhea problems, many users have been repeatedly hospitalized as healthcare providers struggled to identify the potential cause of their gastrointestinal issues.
In many cases, the Benicar problems have often been misdiagnosed as Celiac disease or unclassified sprue, resulting in continued use of the medication, increasing the risk that users may suffer long-term intestinal damage.
Although the diarrhea symptoms associated with sprue-like enteropathy typically resolve when the medication is no longer used, the problems can cause permanent damage to the intestines, known as villous atrophy from Benicar.
The Public Citizen petition calls for the FDA to remove Benicar, Azor, Benicar HCT, and Tribenzor, as well as generic versions of those drugs, from the market immediately. The petition warns that the number of illnesses and injuries associated with Benicar sprue-like enteropathy is probably higher than has been reported.
“The vast majority of cases of olmesartan-induced enteropathy undoubtedly are never reported in the scientific medical literature or to the FDA,” the petition states. “It is also certain that there are many patients with milder forms of enteropathy caused by olmesartan, as well as patients with this condition who are misdiagnosed and inappropriately treated for celiac sprue or other inflammatory gastrointestinal disorders.”
Daiichi Sankyo and Forest Laboratories faced about 2,000 Benicar lawsuits as a result of gastrointestinal illnesses. In August, the manufacturers agreed to pay $300 million to settle the product liability claims by those who suffered chronic diarrhea and other gastrointestinal injuries after using Benicar, Azor and Tribenzor.
Each of the claims involved similar allegations that the drug makers knew or should have known about the link between Benicar and diarrhea for years before information was added to the warning label.
DennisApril 11, 2019 at 9:47 pm
I have never had a problem with Olmesartan (Benicar). Other than trying to find it lately.
BettySeptember 2, 2018 at 11:15 pm
My doctor changed my medication from Valsartan to Benicar. Have been on it for a month and now I can barely walk I am so weak. Constant diarrhea, weight loss, loss of appetite, sinus infection, itching all over, and pain.So weak and dizzy, I'm afraid to drive. Today I started reading about this drug and now know why I feel like i'm dying. I will be calling my doctor tomorrow and will not be tak[Show More]My doctor changed my medication from Valsartan to Benicar. Have been on it for a month and now I can barely walk I am so weak. Constant diarrhea, weight loss, loss of appetite, sinus infection, itching all over, and pain.So weak and dizzy, I'm afraid to drive. Today I started reading about this drug and now know why I feel like i'm dying. I will be calling my doctor tomorrow and will not be taking the drug again!
More Top Stories
A status conference being held today will cover a number of issues necessary to allow ParaGard IUD lawsuits to move forward in federal court.
The U.S. Judicial Panel on Multidistrict Litigation has consolidated all Neutrogena and Aveeno sunscreen spray recall lawsuits filed over benzene contamination before one judge for pretrial proceedings.
Seeking to avoid liability costs from talcum powder cancer lawsuits, Johnson & Johnson has broken off part of itself as a separate unit which includes talc liability claims, and had that unit declare bankruptcy.